Nevada, 2022Flash Flood in Nevada, September 14 to 15, 2022
September 14 to 15, 2022 · NWS LKN · 1 event in 1 county or zone
Debris occurred over State Highway 376 from mile markers 68 to 72 along with water running over the roadway. NDOT closed the highway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Debris occurred over State Highway 376 from mile markers 68 to 72 along with water running over the roadway. NDOT closed the highway. Depth of debris appears to be several inches from photo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 14, 1:11 PM PST, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 14, 1:11 PM PST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Elko NV
211 PM PDT Wed Sep 14 2022
.SYNOPSIS...Widespread subtropical moisture lingering over the
Great Basin will bring additional showers and thunderstorms today
through early tonight. Some thunderstorms could contain heavy
rainfall and isolated flash flooding. Lesser chances for rain
exist through the weekend mainly across northern Nevada. A
stronger storm system is expected to move through the region early
next week.
&&
.SHORT TERM...This afternoon through Thursday night
Ample subtropical moisture remains present in central and eastern
Nevada which will bring another round of showers and
thunderstorms this afternoon into the early nighttime hours
triggered by a continued stream of shortwaves moving through the
longwave trof in the West. The strongest storms will bring heavy
rain which could lead to isolated flash flooding and therefore the
Flood Watch remains in effect for all except Humboldt County
through tonight. Small hail is also possible with the stronger
storms. Winds will in general be fairly light except some
thunderstorms could produce stronger gusty winds. Skies will be
hazy to smokey, especially in western Nevada closer to the smoke
from the fires in California. Highs will be in the 60's and 70's
today and lows will mainly be in the 40's and 50's tonight.
Patchy fog is possible in the early morning hours on Thursday, but
is not expected to be widespread and will be limited to areas that
are able to clear out some. Showers and thunderstorms will
develop again on Thursday and coverage looks to be extended a
little further westward then originally thought, though best
chance for wetting rains will remain in eastern Nevada.
Thunderstorm coverage overall will not be as widespread and storms
not as strong, and therefore the flash flooding threat will be on
the decrease. Highs will continue to be in the 60's and 70's with
lows mainly in the 40's and 50's.
.LONG TERM...Friday through next Wednesday.
Active weather looks to continue for the forecast period with
model agreement seeing Friday catch the remnants of this mid-week
system. Latest from guidance still expects showers to exit with
last of the system and best chances of rainfall settled along the
Northern Nevada border. For the weekend, activity looks to press
on as models see a new trough descend into the Pacific Northwest
Friday night before digging south Saturday down the West Coast.
With the descent of the trough and its closed low, latest runs
expect enough instability and moisture to create showers for
northern and parts of eastern Nevada that afternoon. Heading into
Sunday, conditions look a bit drier for the region as the closed
upper-level low descends down to the California Coast. However,
activity will look to continue in the form of winds thanks to a
good southerly flow and a mild upper-level jet streak. Look for
the strongest winds to settle in south-central Nevada alongside
White Pine county for the afternoon.
As for Monday, model agreement expects the low and its frontal
system to make landfall creating yet another day of active
weather. Ahead of the front, look for a secondary jet streak to
aid in stronger winds with the strongest winds expected to focus
around South-Central Nevada that afternoon. Behind the front
chances for showers do look possible. However, latest guidance has
been very limiting compared to yesterdays outlook with best
chances situated along Eastern Nevada Monday night. Snow could
still be present for the overnight, but expect it to be limited to
mountain peaks. By Tuesday, model agreement begins to break down
with latest GFS runs quick to have the trough exit and replaced
with the ridge by the mid-week. Meanwhile, the ECMWF is more
geared towards a longer stay by the trough and frontal boundary.
For now, latest guidance prefers to lean more towards the GFS
outlook with drier conditions currently expected for the Sliver
State.
Temperature wise, seasonable temperatures are expected to hold on
for the end of the week with afternoon high staying in the 70s to
80s through Saturday. However, expect temperatures to cool off
behind the frontal system Monday with highs expected to drop into
60s to low 70s clear through Wednesday. Overnight temperatures
will look to cool off as well, with low temperatures dropping
from the high 40s clear into the mid to upper 30s by next week.
&&
.AVIATION...Active weather will look to be present at all
terminals today with chances of showers and thunderstorms at or
within the vicinity of each terminal. Latest from the high
resolution models has potential for these storms to produce heavy
rain that could reduce visibility. Combined with lower ceilings,
potential for brief MVFR and IFR conditions can occur with best
chances currently hanging around KELY and KEKO for the day.
Currently, latest radar and satellite has already begun to see
development, but expect higher chances of impact to the terminals
to be closer to the evening hours. Conditions do look to dry out
in the overnight with most terminals returning to VFR conditions
with some high cloud decks. Look for showers to return once again
Thursday afternoon with potential for impacts at all terminals.
&&
.FIRE WEATHER...Elevated humidity with good overnight recoveries
along with showers and thunderstorms will continue today and
Thursday across central and northeastern Nevada although much of
western Humboldt county could remain dry. This will limit fire
weather concerns for the next few days. Western Humboldt county
will be a drier exception but general winds will remain light and
primarily terrain/diurnally driven.
&&
.HYDROLOGY...Ample subtropical moisture from the remnants of
tropical storm Kay will result in additional showers and
thunderstorms across much of central and northeastern Nevada
today. With anomalously high atmospheric moisture across the
region the threat of heavy rainfall and flash flooding continues
through tonight. Storm motions will be a bit higher today limiting
residence time but a better convective environment with more
instability could result in higher rain rates with individual
cells. The flash flood watch continues through tonight.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Northeastern Nye County-
Northern Elko County-Northern Lander County and Northern Eureka
County-Northwestern Nye County-Ruby Mountains and East Humboldt
Range-South Central Elko County-Southeastern Elko County-
Southern Lander County and Southern Eureka County-Southwest Elko
County-White Pine County.
&&
90/94/94/90
In the hours before
Special weather statement, Sep 14, 3:41 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Elko NV
441 PM PDT Wed Sep 14 2022
NVZ037-041-150015-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
441 PM PDT Wed Sep 14 2022
...A strong thunderstorm will impact portions of northern Nye and
south central Eureka Counties through 515 PM PDT...
At 441 PM PDT, Doppler radar was tracking a strong thunderstorm 32
miles southeast of Hickison Summit, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Nye and
south central Eureka Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3894 11640 3898 11652 3922 11644 3913 11612
TIME...MOT...LOC 2341Z 211DEG 18KT 3905 11638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
96Special weather statement, Sep 14, 3:48 PM PST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Elko NV
448 PM PDT Wed Sep 14 2022
NVZ031-038-150015-
Southwest Elko County NV-Northern Elko County NV-
448 PM PDT Wed Sep 14 2022
...A strong group of thunderstorms will impact portions of
northwestern Elko County through 515 PM PDT...
At 446 PM PDT, Doppler radar was tracking a strong group of
thunderstorms 11 miles southeast of Tuscarora, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4109 11612 4133 11621 4156 11574 4116 11549
TIME...MOT...LOC 2346Z 267DEG 7KT 4120 11607
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SSSpecial weather statement, Sep 14, 3:58 PM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Elko NV
458 PM PDT Wed Sep 14 2022
NVZ036-150030-
Northern Lander County and Northern Eureka County NV-
458 PM PDT Wed Sep 14 2022
...A strong thunderstorm will impact portions of northeastern Lander
and northwestern Eureka Counties through 530 PM PDT...
At 458 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Crescent Valley, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Lander
and northwestern Eureka Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4039 11679 4041 11686 4059 11684 4050 11656
TIME...MOT...LOC 2358Z 212DEG 10KT 4044 11679
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DPSpecial weather statement, Sep 14, 4:10 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Elko NV
510 PM PDT Wed Sep 14 2022
NVZ036-150045-
Northern Lander County and Northern Eureka County NV-
510 PM PDT Wed Sep 14 2022
...A strong thunderstorm will impact portions of northwestern Eureka
County through 545 PM PDT...
At 510 PM PDT, Doppler radar was tracking a strong thunderstorm near
Beowawe, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emigrant Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4049 11639 4053 11646 4069 11636 4059 11621
TIME...MOT...LOC 0010Z 225DEG 14KT 4056 11638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DPSpecial weather statement, Sep 14, 4:15 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Elko NV
515 PM PDT Wed Sep 14 2022
NVZ037-150045-
Southern Lander County and Southern Eureka County NV-
515 PM PDT Wed Sep 14 2022
...A strong thunderstorm will impact portions of east central Lander
County through 545 PM PDT...
At 515 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Grass Valley, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Lander
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3975 11691 3980 11701 4000 11691 3985 11660
TIME...MOT...LOC 0015Z 222DEG 8KT 3982 11690
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DPSpecial weather statement, Sep 14, 4:33 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Elko NV
533 PM PDT Wed Sep 14 2022
NVZ033-039-150100-
Southeastern Elko County NV-South Central Elko County NV-
533 PM PDT Wed Sep 14 2022
...A strong thunderstorm will impact portions of east central Elko
County through 600 PM PDT...
At 532 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Oasis, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silver Zone Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4082 11438 4096 11448 4113 11429 4093 11408
TIME...MOT...LOC 0032Z 233DEG 5KT 4093 11436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SSFlash Flood, Nye
- When
- September 14, 5:34 PM PST to September 15, 12:00 PM PST
- Where
- Nye County, 12.27 mi SE of Yomba to 12.21 mi SE of Yomba
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.988, -117.193
Debris occurred over State Highway 376 from mile markers 68 to 72 along with water running over the roadway. NDOT closed the highway. Depth of debris appears to be several inches from photo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 14, 20221 death · 1 event
- Debris Flow in Washington, September 14, 2022$20,000 · 1 event
- Flood and Coastal Flood in Alaska, September 14 to 18, 202270 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, September 14, 2022$11,000 · 55 kt wind · 4 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 14, 20221 event
- Flash Flood in Arizona, September 14, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050883.